Thunderstorm Wind, Benson
- When
- July 3, 3:30 AM CST
- Where
- Benson County, 3.11 mi SW of Flora
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.920, -99.470
Several trees and branches were blown down.
This event was another elevated/warm advection thunderstorm event that began over west/northwest North Dakota in the late evening of the 2nd. These thunderstorms crossed the northern part of ND and eventually made it to the Devils Lake region, where they weakened prior to sunrise.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
This event was another elevated/warm advection thunderstorm event that began over west/northwest North Dakota in the late evening of the 2nd. These thunderstorms crossed the northern part of ND and eventually made it to the Devils Lake region, where they weakened prior to sunrise. There were no boundaries at the surface, but just above the surface layer there was a thin ribbon of moisture, a tight thermal gradient, and a low level jet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 3, 1:30 AM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 230 AM CDT TUE JUL 3 2007 FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL NEXT 24 HOURS AND TEMPERATURES. OVERALL MODELS SIMILAR HOWEVER PREFERRED GFS SURFACE FEATURES AND MID LEVEL VORTICITY/SHORT WAVE POSITION SO WILL USE FOR DETAILS. SEVERE MCS APPROACHING CENTRAL ND N OF BIS PROPAGATING ESE. LOW LEVEL JET WEAK HOWEVER SOME POTENTIAL THAT COMPLEX WILL PROPAGATE SOMEWHAT SOUTHEAST INTO ZONE OF GREATEST INSTABILITY AND MAINTAIN ITS SEVERITY. WILL BE MONITORING CLOSELY. MCS PART OF LARGER BAND OF CONVECTION EXTENDING FROM SW MB TO NORTH OF DIK. AS SHORTWAVE AND ASSOCIATED SURFACE BOUNDARY APPROACHES FA LOOKS TO BE GOOD CHANCE MOST AREAS WILL GET SOME DEGREE OF PCPN AND WILL INCREASE POPS DOWNSTREAM OF HEAVIEST CONVECTION. BY 18Z FRONT ALTHOUGH WEAK LOOKS TO EXTEND FROM NW MN TO E SD AND PUSHES EAST OF FA BY 00Z. AIRMASS AHEAD OF FRONT WILL BE SUFFICIENTLY UNSTABLE FOR SEVERE POTENTIAL THIS AFTERNOON. BASED ON TIMING OF BOUNDARY BEST SEVERE POTENTIAL WILL BE LIMITED TO SE FA FOR A RELATIVELY SHORT PERIOD LATE THIS AFTERNOON. SHOULD BE QUITE A BIT OF CONVECTIVE CLOUD COVER TODAY SO WILL CONTINUE TREND OF UNDERCUTTING NUMERICAL GUIDANCE A FEW DEGREES. ANY LINGERING CONVECTION SHOULD EXIT SE FA DURING EARLY/MID EVENING SO WILL LIMIT SLIGHT CHANCE POPS TO FAR EAST PRIOR TO MIDNIGHT. NUMERICAL GUIDANCE SHOWS DEWPOINTS DROP OFF SLIGHTLY HOWEVER MINIMUMS STILL SHOULD HOLD ABOVE 60. AS UPPER RIDGE BUILDS OVER ROCKIES REGION WILL COME UNDER INCREASING NW FLOW PATTERN. A WEAK IMPULSE DROPS THROUGH FLOW INDEPENDENCE DAY EVENING HOWEVER WITH LACK OF ANY SURFACE BOUNDARIES SHOULD NOT PUT MUCH OF A DAMPER ON EVENING FESTIVITIES. WILL KEEP SLIGHT CHANCES IN FOR NOW BUT CONFIDENCE LOW. REMAINDER OF WORK WEEK SHOWING DRYING COLUMN AND SURFACE HIGH PRESSURE WITH WARMING COLUMN HEADING INTO NEXT WEEKEND. NEXT MID LEVEL WAVE AND ASSOCIATED SURFACE LOW PRESSURE AFFECTS FA SATURDAY. COLUMN LOOKS WARM WITH +12 700MB TEMPERATURES COVERING ALL BUT FAR NORTHERN AREA. WILL MAINTAIN POPS BUT IF CAPPING PANS OUT MOST CONVECTION WILL BE LIMITED TO FAR NORTH OR INTO CANADA. && .AVIATION... PRIMARILY VFR CONDITIONS TODAY WITH PLENTY OF MID/HIGH LEVEL CLOUDS AND SCT TSRA. WILL SEE SOME SPOTTY IFR CIGS/VSBY IN BR OVER NW MN THIS AM AND WDLY SCT VFR CIGS IN STRONGER STORMS TODAY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 633 AM CDT MON JUL 2 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 633 AM CDT MON JUL 2 2007 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHERN PARTS OF THE REGION THIS AFTERNOON INTO EARLY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLOW MOVING FRONTAL BOUNDARY INTERACTING WITH MOIST UNSTABLE AIR MAY RESULT IN STRONG THUNDERSTORM DEVELOPMENT ACROSS SOUTHERN PARTS OF THE REGION THIS AFTERNOON INTO EARLY EVENING. THE FAVORED LOCATION FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG AND SOUTH OF A LINE FROM LISBON TO FERGUS FALLS AND PARK RAPIDS. STORMS MAY DEVELOP ANYTIME AFTER 2PM WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. THE STORMS SHOULD EXIT THE AREA BY SUNSET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED TO SPREAD FROM WEST TO EAST ACROSS THE REGION FROM LATE TONIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
The national radar mosaic for the moment the first event began.
2 thunderstorm wind. Local standard time, as filed.
Several trees and branches were blown down.
Several trees and tree branches were blown down by the strong wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43789, 43791.